Alert archive / Idaho / Special Weather Statements in 2021

Special Weather Statement, NWS Missoula, MT

May 22, 2021Clearwater County, Idaho

NWS Missoula, MT issued this special weather statement at May 22, 2021, 2:28 PM PDT for Clearwater County, Idaho. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2021, 2:28 PM PDT (21:28 UTC)
Expired
May 22, 2021, 3:15 PM PDT
In force
47 min
Issued by
NWS Missoula, MT

County Clearwater County, ID

The radar

The Spokane radar (KOTX), 150 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2021-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2021-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1833 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

193 
WWUS85 KMSO 222128
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
228 PM PDT Sat May 22 2021
 
IDZ005-007-222215-
Northern Clearwater Mountains ID-Orofino/Grangeville Region ID-
228 PM PDT Sat May 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLEARWATER COUNTY
UNTIL 315 PM PDT...

At 227 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Orofino, moving northwest at 25 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Elk River and Dent. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4687 11633 4694 11614 4693 11612 4654 11588
      4647 11606 4674 11633
TIME...MOT...LOC 2127Z 151DEG 22KT 4657 11605 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at May 22, 1:36 PM PDT, 52 minutes earlier.

Area forecast discussion, May 22, 1:36 PM PDT, 52 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
236 PM MDT Sat May 22 2021

.DISCUSSION...Moderate strong easterly winds have persisted today
thanks to a deep area of low pressure over eastern Oregon and a
ridge of high pressure situated over north-central Montana.
Water vapor satellite imagery also depicts an upper level
shortwave that is located south of Elk City, Idaho. This wave will
track northwestward this afternoon and will initiate showers
underneath for portions of north-central Idaho, especially from
Riggins to Orofino. There is even a slight chance for a weak
thunderstorm this afternoon.

The next weather maker will arrive later tonight over the region.
A mid-level circulation will form under the large-scale upper
trough over the western US, somewhere between West Yellowstone and
Lemhi County by daybreak Sunday. Even within 24 hours from this
event, models still disagree on exactly where this feature will
materialize. The location of this feature is important as areas of
heavier precipitation will form at points north and west. And in
the heaviest precipitation, the snow levels can be driven ground-
ward significantly. Confidence has increased that snow levels will
be as low as 5,000 feet from Lemhi County to southwest Montana
and along the Divide Sunday morning. These types of systems are
difficult to exact pinpoint snow levels as it is very dependent on
the precipitation intensity. So don't be surprised if snow
levels are higher or lower than forecast at times on Sunday. Our
confidence is pretty good for elevations above 6,000 feet like
Lost Trail Pass, Leadore, and William's Creek Summit to pick up
measurable snowfall, enough to cause slushy conditions. This
similar thinking is expected for southwest Montana north to
Marias Pass on US-2. Butte could start out as snow, but mix with
rain at times during the morning. Homestake and MacDonald Passes
should be slushy for a period as well.

As the mid-level circulation tracks northward on Sunday, the
area of steady precipitation enlarges to include the remainder of
western Montana and north-central Idaho. Besides a good soaking
rain, a rock slide potential is there in the prone regions. High
temperatures will struggle to get out of the 40s in places that
experience persistent rain. Marias Pass may mix with rain or stay
all wet snow into the afternoon, then change to mainly snow Sunday
night. The mid-level low will track into the Saskatchewan
Province by Monday morning and by then the winds will have shifted
to more of a westerly direction. This should allow the
precipitation to linger across northwest Montana. The higher
elevation mountain locations should do fairly well and pick up a
decent amount of wet snow...totaling up to 2 feet total by the
time its all said and done Monday.

On Monday, expect scattered showers across the region with much
cloudiness and cooler than normal temperatures. Over the Glacier
Park region steady rain will last through the day and
temperatures may really struggle to warm above 50 degrees!

Yet another cut-off low is expected to move into the region later
Tuesday into Wednesday. At this point, it appears ensemble data
would suggest a Oregon to the southwest Montana track of the
trough during this timeframe. This would bring another dose of
precipitation to the area with the higher amounts concentrated
from north- central Idaho, west-central to southwest Montana. Snow
levels range between 6,000 and 7,000 feet at this time.

Phew...after experiencing such a cool and wet period, there are
indications that next Thursday could end up being a nice day with
temperatures rebounding well above normal..60s and 70s for many
locations. There is a trough that will be nearing the Pacific
Northwest, so there could be another front that brings showers
and breezy conditions by the end of the week.

&&

.AVIATION...An easterly pressure gradient is causing increased
winds in western Montana, and model plan views show the pressure
gradient remaining through this evening. Model guidance agree
that a low will organize and approach western Montana tonight.
Rain and snow will be common with snow levels around 5000 feet.
Widespread low ceilings and lowered visibility are expected for
much of Sunday as the low slowly passes northeast-ward. There are
still subtle differences in the track of the low, which will
impact the areas with heaviest precipitation and lowest snow
levels.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory from 4 AM to noon MDT Sunday ABOVE 5000
     FEET for the Butte/Blackfoot Region.

     Winter Weather Advisory from 4 AM to noon MDT Sunday
     Bitterroot/Sapphire Mountains.

     Winter Weather Advisory from 4 AM to noon MDT Sunday ABOVE 5000
     FEET for the West Glacier Region.

ID...Winter Weather Advisory from 4 AM to noon MDT Sunday ABOVE 5000
     FEET for the Western Lemhi County.

     Winter Weather Advisory from 4 AM to noon MDT Sunday ABOVE 5000
     FEET for the Eastern Lemhi County.

&&

In the hours before

Special weather statement, May 22, 2:28 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
228 PM PDT Sat May 22 2021

IDZ005-007-222215-
Northern Clearwater Mountains ID-Orofino/Grangeville Region ID-
228 PM PDT Sat May 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLEARWATER COUNTY
UNTIL 315 PM PDT...

At 227 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Orofino, moving northwest at 25 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Elk River and Dent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4687 11633 4694 11614 4693 11612 4654 11588
      4647 11606 4674 11633
TIME...MOT...LOC 2127Z 151DEG 22KT 4657 11605

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:31 PM PDTWinter Weather AdvisoryMSODeer Lodge, Granite, Powell, Silver Bow3 hr
May 22, 1:13 PM PDTWinter Weather AdvisoryMSODeer Lodge, Flathead, Granite, Lake, Missoula, Powell and 2 more22 hr

Nearby

Special Weather Statements in Idaho, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.